Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 22, 2018, 7:32 PM CDT for 6 counties in Tennessee; 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2018, 7:32 PM CDT (00:32 UTC)
- Expired
- Apr 22, 2018, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS, Chester County, TN, Decatur County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 135 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WGUS54 KMEG 230032
FFWMEG
MSC003-057-117-141-TNC023-039-069-071-077-109-230330-
/O.NEW.KMEG.FF.W.0028.180423T0032Z-180423T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
732 PM CDT SUN APR 22 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northern Itawamba County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Southern Henderson County in southwestern Tennessee...
Eastern Hardeman County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...
Southern Decatur County in western Tennessee...
Chester County in southwestern Tennessee...
* Until 1030 PM CDT.
* At 732 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 6 hours. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Corinth, Booneville, Savannah, Henderson, Selmer, Baldwyn, Iuka,
Pickwick Landing State Park, J P Coleman State Park, Chickasaw
State Park, Chickasaw State Forest, Big Hill Pond State Park,
Tishomingo State Park, Adamsville, Belmont, Burnsville,
Decaturville, Jumpertown, Glen and Sardis.
LAT...LON 3539 8803 3529 8798 3501 8798 3501 8820
3489 8810 3445 8816 3445 8854 3451 8854
3451 8874 3475 8872 3486 8875 3486 8882
3543 8894 3543 8881 3549 8868 3560 8860
3560 8803 3552 8797 3545 8804 3541 8797
$$1 follow-up statement
090
WGUS74 KMEG 230216
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
916 PM CDT SUN APR 22 2018
MSC057-117-230225-
/O.CAN.KMEG.FF.W.0028.000000T0000Z-180423T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Prentiss MS-
916 PM CDT SUN APR 22 2018
...THE FLASH FLOOD WARNING FOR NORTHERN ITAWAMBA AND PRENTISS
COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3539 8803 3530 8802 3529 8798 3501 8798
3501 8820 3489 8810 3475 8812 3476 8872
3486 8875 3486 8882 3499 8882 3500 8885
3543 8894 3543 8881 3549 8868 3560 8860
3560 8803 3552 8797 3545 8804 3541 8797
$$
MSC003-141-TNC023-039-069-071-077-109-230330-
/O.CON.KMEG.FF.W.0028.000000T0000Z-180423T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tishomingo MS-Alcorn MS-Henderson TN-Hardeman TN-McNairy TN-
Hardin TN-Decatur TN-Chester TN-
916 PM CDT SUN APR 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN TISHOMINGO...ALCORN...SOUTHERN HENDERSON...EASTERN
HARDEMAN...MCNAIRY...HARDIN...SOUTHERN DECATUR AND CHESTER
COUNTIES...
At 915 PM CDT,Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional half to one inch of rain over the next hour.
Some locations that will experience flooding include...
Corinth, Savannah, Henderson, Selmer, Iuka, Pickwick Landing State
Park, J P Coleman State Park, Chickasaw State Park, Chickasaw State
Forest, Big Hill Pond State Park, Adamsville, Burnsville,
Decaturville, Glen, Sardis, Silerton, Pickwick Dam, Masseyville,
Reagan and Theo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3539 8803 3530 8802 3529 8798 3501 8798
3501 8820 3489 8810 3475 8812 3476 8872
3486 8875 3486 8882 3499 8882 3500 8885
3543 8894 3543 8881 3549 8868 3560 8860
3560 8803 3552 8797 3545 8804 3541 8797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 7:30 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 22, 7:30 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Memphis TN 730 PM CDT Sun Apr 22 2018 .UPDATE... Updated for the 00z Aviation Discussion. && .PREV DISCUSSION... /issued 703 PM CDT Sun Apr 22 2018/ UPDATE... Updated to add drizzle and fog to the overnight forecast DISCUSSION... Rainshowers will slowly diminish through the overnight hours shifting from the eastern counties to the far northwest counties as moisture pivots around staked surface low. Thus have introduced drizzle and fog to the overnight forecast as winds diminish and weak WAA continues areawide. JAB && PREV DISCUSSION... /issued 332 PM CDT Sun Apr 22 2018/ At 3PM, a fully mature mid latitude cyclone is stacked just east of Little Rock, AR at this hour. Latest WSR-88D radar scan shows a large precipitation shield over the eastern half of the CWA, with an arcing convective line over northeast Arkansas along a trailing cold front. Lightning has been minimal, but do anticipate some uptick in activity as another area of low pressure near Jackson, Mississippi lifts northward. Latest mesoanalysis shows low amounts of instability over north Mississippi and about 30 knots of bulk shear. Nonetheless, A few strong storms may organize as the low moves across the northwest Mississippi over the next couple hours or so. Otherwise, the main story will be light to moderate rainfall. As the low pressure system lifts north and slightly west over the next couple hours, the precipitation shield will shift over west Tennessee and the Missouri Bootheel. The heaviest rain will fall between now and midnight, with decreasing intensity during the overnight hours. The slow moving closed 500 mb low is expected to remain over the Mid-South through at least Tuesday. This will keep heavy cloud cover, below normal temperatures, and low-end chances for rain and a few thunderstorms in the forecast. In fact, temperatures tomorrow may not get out of the upper 50s and lower 60s, as the upper level low becomes nearly centered overhead. By late Monday, a shortwave over the PAC NW will begin to drop down across the Rockies. This will start to push the pesky low eastward. Rain chances on Tuesday will remain low and confined mainly to the eastern half of the forecast area. As the low finally slides east late Tuesday, we will finally get a break from clouds and rain through early Wednesday morning. Chances for rain will pick up again during the day on Wednesday as the aforementioned shortwave pivots across the Mid-South. Thursday should remain mostly dry before another cold front moves into the Mid-South on Friday. Both main models are still working out their differences with respect to timing and intensity, so went with a blend through this time period. By this weekend, the longwave trof will push east and a blocking pattern will set up over the Central United States. This will bring a much anticipated return to normal temperatures and dry weather through the weekend and into early next week. AC3 && .AVIATION.../00z TAFs/ A mid level dry slot continues to rotate into the Mid South from the southwest. A mix of VFR and MVFR cigs have developed across areas beneath the dry slot. This is mainly at KJBR and KMEM. Additional showers and thunderstorms have developed over western portions of the Mid South and may impact these terminals. Further east, beneath the warm conveyor belt, widespread rain continues with MVFR to IFR cigs. This is impacting KMKL and KTUP. The rain shield should pivot northeast tonight, leaving KTUP beneath the dry slot later this evening. Wind directions this afternoon remain chaotic but light. Surface low pressure over northwest Alabama should pivot back to the northwest through Monday morning. Low stratus and fog should redevelop at most locations tonight with IFR expected at all terminals, and potentially LIFR cigs at KJBR and KMKL later tonight. Winds should remain below 6 kts at all locations and will have minimal impact as compared to cigs. Additional showers and thunderstorms are expected Monday with continued low IFR cigs at KJBR, and low end MVFR at KMEM. Further east, at KMKL and KTUP, the surface and upper low should remain to the west, allowing increased instability. Cigs should improve to at least MVFR and potentially VFR by afternoon. The increased instability and lift from the low pressure will support showers and thunderstorms. IFR cigs should again develop by Monday evening in the lingering moist environment. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 22, 5:27 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 527 AM CDT Sun Apr 22 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 527 AM CDT Sun Apr 22 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms are possible this afternoon, mainly over north Mississippi. The primary hazard will be hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong storms will be possible across the Tennessee Valley Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 22, 5:13 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Memphis TN 513 PM CDT Sun Apr 22 2018 ARZ026>028-035-036-048-049-058-230200- Craighead-Poinsett-Mississippi-Cross-Crittenden-St. Francis- Lee AR-Phillips- Including the cities of Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, and West Helena 513 PM CDT Sun Apr 22 2018 ...Cold Air Funnels Possible through Mid Evening across Eastern Arkansas... Showers and a few thundershowers will be capable of producing cold-air funnels across the delta of Eastern Arkansas late this afternoon and into the mid evening hours. These funnels rarely ever make contact with the ground to do any damage. The threat will quickly subside after sunset as the atmosphere becomes more stable. Please report any brief touchdowns to local Law Enforcement or call our office directly 1-901-544-0401. JAB
Special weather statement, Apr 22, 7:25 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
725 PM CDT SUN APR 22 2018
ARZ048-049-230100-
St. Francis AR-Lee AR-
725 PM CDT SUN APR 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...
Southeastern St. Francis County in eastern Arkansas...
Central Lee County in eastern Arkansas...
At 725 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Haynes, or 7 miles
southeast of Palestine, moving east at 15 mph.
People in southeastern St. Francis and central Lee Counties should
monitor this storm closely.
LAT...LON 3502 9092 3502 9055 3464 9060 3464 9063
3465 9093
TIME...MOT...LOC 0025Z 274DEG 15KT 3491 9081The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:40 PM CDT | River Flood Advisory | MEG | Decatur, Hardin | 41 hr |
| Apr 22, 10:04 PM CDT | Areal Flood Warning | MEG | Benton, Carroll, Chester, Crockett, Decatur, Gibson and 5 more | 3 hr |
| Apr 22, 10:10 PM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 13 hr |
| Apr 22, 10:10 PM CDT | River Flood Warning | MEG | Dyer, Gibson, Obion | 36 hr |
| Apr 22, 7:54 PM CDT | Special Weather Statement | MEG | DeSoto | 36 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.